Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 25, 2017, 2:58 AM CDT for Sibley County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2017, 2:58 AM CDT (07:58 UTC)
- Expired
- Jul 25, 2017, 3:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
County Sibley County, MN
The radar
The Minneapolis radar (KMPX), 74 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
269
WWUS83 KMPX 250758
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 AM CDT TUE JUL 25 2017
MNZ065>067-250845-
McLeod-Sibley-Renville-
258 AM CDT TUE JUL 25 2017
...A STRONG THUNDERSTORM WITH HEAVY RAIN AND NICKEL SIZE HAIL WILL
AFFECT WESTERN SIBLEY...SOUTHERN MCLEOD AND NORTHEASTERN RENVILLE
COUNTIES...
At 257 AM CDT, a strong thunderstorm was located near Buffalo Lake,
or 13 miles southwest of Hutchinson, moving southeast at 40 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Glencoe, Gaylord, Brownton, Buffalo Lake, Stewart, Sumter, Lakeside,
New Auburn, Fernando, Glencoe Airport and Lake Marion Regional Park.
This includes U.S. Highway 212 between mile markers 96 and 123.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4479 9472 4489 9464 4489 9461 4476 9405
4451 9424
TIME...MOT...LOC 0757Z 297DEG 36KT 4479 9460
$$
jrbWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 24, 10:54 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 24, 10:54 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1054 PM CDT Mon Jul 24 2017 .SHORT TERM...(This evening through Tuesday) Issued at 254 PM CDT Mon Jul 24 2017 Afternoon MRMS imagery showed an area of showers and thunderstorms progressing eastward through northern South Dakota near Aberdeen. This precipitation may hold together and reach western MN around 23Z which is in response to a shortwave trough evident at 500H in most of the available guidance. For tonight, the low level jet will increase this evening, so while this area of precip may not have all that much instability to work with, there should be a decent increase in theta-e advection out ahead of the shortwave as winds pick up, enhancing low level convergence and lift to generate showers with some elevated thunderstorms. Severe parameters are quite weak with this acitivity, so much so that the SPC has pulled the marginal risk from all of Minnesota for tonight. The current expectation is for showers and garden variety storms to gradually work eastward overnight and reach the Twin Cities early tomorrow morning, before dissipating as they progress eastward from there thanks to the low level jet weakening during the daylight hours. As for the remainder of tomorrow, there will be plenty of cloud cover especially east tomorrow morning but generally expect the morning activity to move out and for at least a mix of clouds and sun by mid day. An elevated mixed layer will nose into western Minnesota during the day, so steep lapse rates will be available for any convective initiation to take advantage of. But, do not expect to see much during most of the day given the +14C 700H temperatures overhead placing a solid cap on the atmosphere. However, the thermal ridge will lean over to the east as height falls approach along with the front which will start eroding the cap on the cool side towards evening. For details on the outlook for tomorrow evening, see the long term discussion below. .LONG TERM...(Tuesday night through Monday) Issued at 254 PM CDT Mon Jul 24 2017 The main issue in the longer term will be convection and potential for some severe weather and heavy rainfall Tuesday and Wednesday. In the big picture, the fairly low amplitude flow over the country at the start of the long term looks to eventually give way to a more amplified pattern by the end of the period with western ridging and eastern troughing. But, before things transition to what will be a drier large scale pattern for us, we will need to navigate our way through 12-24 hours of potentially very wet weather for some. Warm frontal boundary will be laced across the area from west to east Tuesday evening, with its exact position still being somewhat uncertain and guidance having it anywhere from south of the Minnesota River Valley to near the I-94 corridor. It's position will be somewhat depending on any convection earlier on Tuesday, but also on the large scale forcing, where some uncertainty remains in the guidance. The NAM is perhaps most aggressive in pushing the boundary north, while the GFS is least aggressive, and the ECMWF is somewhat in-between as is the Canadian. There isn't much in the way of CAM guidance yet available for that period, and what is available (HiRes Window runs) is somewhat similar to the NAM. However, even with the uncertainty it appears somewhere in the forecast area is under the gun for convection to become widespread during the evening hours, with initially discrete cells likely congealing into an MCS with some potential for training storms along and north of the warm frontal boundary. There is some potential for severe weather, most likely early on before upscale growth occurs and heavy rain becomes more of a concern. The main upper jet is pretty far to the north of the area, but deep layer shear is still progged around 35 kt, so enough for some organization, particularly with MLCAPE AOA 2500 J/Kg. The 0-3km shear looks to be around 30-35 kt, so some bowing segments and wind certainly can't be ruled out in addition to the hail potential. Tornado potential looks relatively low, especially once things grow upscale, but would at least be of some concern initially with the warm frontal boundary in the area and 0-1 km bulk shear of around 20 kt forecast. In terms of heavy rain potential, it certainly seems a possibility given the potential for training storms, and precipitable water values AOA 2" over much of the area, along with good 850 mb moisture transport and frontogenesis north/northeast of the theta-e ridge. Most of the guidance hints at two rounds of convection, once during the evening into the overnight hours, and a second on Wednesday as the shortwave pushes through to our north and the boundary moves southeast through the area. That will hopefully keep the same area(s) from getting hit with the heaviest precipitation twice. At this point, given things are still 24+ hours away, along with the convective nature of things and uncertainty on where the greatest precipitation will occur, will hold off on the issuance of a flash flood watch. However, it will certainly be something for subsequent shifts to consider, particularly once they have additional CAM guidance to review and a better sense of convective trends heading into Tuesday. It looks like any lingering convection will push southeast of the area Wednesday evening, then we will get into a prolonged period of slightly cooler and dry weather from Thursday through Saturday as high pressure slowly drifts across the region. Return flow eventually returns Saturday night or Sunday, and along with that will be the chance for some showers and thunderstorms. Although the large scale guidance is in reasonable agreement on the evolution of the large scale pattern at that time, there are definite differences in timing and position of features, resulting in some low chance PoPs from Saturday night into Monday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1050 PM CDT Mon Jul 24 2017 A band of TSRA/SHRA has developed along the nose of the strengthening low level jet in northeast South Dakota late this evening. A few showers will be possible along the leading edge of elevated instability across Minnesota through 12z. However, the main band of concentrated SHRA/TSRA should begin to affect KAXN/KSTC between 7-9z with some SHRA/TSRA as far south as KRWF, but this area will likely be more isolated. Between 9-12z the main band of SHRA/TSRA will affect east central Minnesota, with the bulk of the heavier SHRA between 12-15z. Timing is still not certain, but as the concentrated area of SHRA/TSRA begins to move into Minnesota, forecasters should have a better handle on timing during the pre-dawn hours. Morning SHRA/TSRA should end between 15-18z in west central Wisconsin with a dry period before the next chance of TSRA develops Tuesday evening. KMSP... Timing of the SHRA/TSRA might be a little later than previously thought, especially considering the lack of instability (at the surface and aloft), until 12z. There will be a few showers ahead of the main batch of TSRA, but will not affect aviation as VFR cigs/vsbys continue. There could be a brief period of MVFR vsby in heavier storms between 12-15z. Otherwise, the next chance of TSRA will occur Tuesday evening/overnight. /OUTLOOK FOR KMSP/ Wed...VFR with TSRA possible early. Wind NW at 5 kts Thu...VFR. Wind NE at 5-10 kts. Fri...VFR. Wind E at 5kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...SPD LONG TERM... AVIATION...JLT
Hazardous weather outlook, Jul 24, 7:48 PM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 748 PM CDT Mon Jul 24 2017 MNZ041>045-047>052-054>061-064>069-073>077-082>085-091>093-260100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Hennepin-Anoka-Yellow Medicine-Renville-McLeod- Sibley-Carver-Scott-Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- 748 PM CDT Mon Jul 24 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...Tonight Isolated to scattered thunderstorms will occur overnight, especially across western and central Minnesota after midnight through sunrise. All of the thunderstorms will be non severe, but locally heavy rainfall is likely. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk of severe thunderstorms late Tuesday afternoon and Tuesday night. Heavy rainfall is possible Tuesday night. A chance of thunderstorms will linger into Wednesday. Hot and humid conditions will produce heat indices of 95 to 103 degrees Tuesday afternoon across west central Minnesota. Those working outdoors or involved in strenuous outdoor activities will be at a heightened risk of heat illness. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ053-062-063-070-078-WIZ014>016-023>028-260100- Chisago-Ramsey-Washington-Dakota-Goodhue-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 748 PM CDT Mon Jul 24 2017 This Hazardous Weather Outlook is for portions of east central Minnesota...southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk of severe thunderstorms late Tuesday afternoon and Tuesday night. Heavy rainfall is possible Tuesday night. A chance of thunderstorms will linger into Wednesday. Hot and humid conditions will produce heat indices of 95 to 103 degrees Tuesday afternoon across west central Minnesota. Those working outdoors or involved in strenuous outdoor activities will be at a heightened risk of heat illness. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 25, 12:44 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1244 AM CDT TUE JUL 25 2017
MNZ054-250645-
Lac Qui Parle-
1244 AM CDT TUE JUL 25 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAC QUI PARLE
COUNTY...
At 1242 AM CDT, a strong thunderstorm was located over Albee, or 14
miles southeast of Milbank, moving southeast at 35 mph.
Heavy downpours with wind gusts up to 50 mph and nickel size hail
are possible with this storm.
Locations impacted include...
Madison, Bellingham, Marietta, Cerro Gordo, Nassau, Madison Airport
and Florida Creek Wildlife Management Area.
This includes the following highways...
U.S. Highway 212 between mile markers 0 and 18.
U.S. Highway 75 between mile markers 96 and 119.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4496 9645 4517 9646 4518 9644 4507 9599
4481 9617 4480 9632 4491 9646
TIME...MOT...LOC 0542Z 304DEG 31KT 4503 9651
jrbSpecial weather statement, Jul 25, 2:58 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 AM CDT TUE JUL 25 2017
MNZ065>067-250845-
McLeod-Sibley-Renville-
258 AM CDT TUE JUL 25 2017
...A STRONG THUNDERSTORM WITH HEAVY RAIN AND NICKEL SIZE HAIL WILL
AFFECT WESTERN SIBLEY...SOUTHERN MCLEOD AND NORTHEASTERN RENVILLE
COUNTIES...
At 257 AM CDT, a strong thunderstorm was located near Buffalo Lake,
or 13 miles southwest of Hutchinson, moving southeast at 40 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Glencoe, Gaylord, Brownton, Buffalo Lake, Stewart, Sumter, Lakeside,
New Auburn, Fernando, Glencoe Airport and Lake Marion Regional Park.
This includes U.S. Highway 212 between mile markers 96 and 123.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4479 9472 4489 9464 4489 9461 4476 9405
4451 9424
TIME...MOT...LOC 0757Z 297DEG 36KT 4479 9460
jrbThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 12:44 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 61 min |
| Jul 25, 4:03 AM CDT | Heat Advisory | MPX | Brown, Chippewa, Kandiyohi, Lac qui Parle, Nicollet, Redwood and 5 more | 15 hr |
| Jul 25, 5:33 AM CDT | Special Weather Statement | MPX | Scott | 27 min |
| Jul 25, 7:32 AM CDT | Special Weather Statement | MPX | Rice | 28 min |
| Jul 25, 7:37 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 38 min |
| Jul 25, 8:16 AM CDT | Special Weather Statement | MPX | Goodhue | 44 min |
| Jul 25, 8:30 AM CDT | Special Weather Statement | MPX | Dakota | 45 min |
| Jul 25, 9:11 AM CDT | Special Weather Statement | MPX | Goodhue | 2 hr |
| Jul 25, 3:44 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 46 min |
| Jul 25, 4:50 PM CDT | Special Weather Statement | MPX | Renville | 40 min |
| Jul 25, 4:53 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 52 min |
| Jul 25, 5:32 PM CDT | Special Weather Statement | MPX | McLeod | 43 min |
| Jul 25, 5:59 PM CDT | Special Weather Statement | MPX | Wright | 46 min |
| Jul 25, 6:44 PM CDT | Special Weather Statement | MPX | Hennepin | 46 min |
| Jul 25, 6:50 PM CDT | Special Weather Statement | MPX | Sibley | 40 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.